Tornadoes · United States · Illinois · 2018

EF0 tornado, Clarksdale to Vanderville, Illinois, May 15, 2018

From Clarksdale to Vanderville, this EF0 tornado ran 1.8 miles across Christian County on May 15, 2018, touching down at 4:37 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 15, 2018
Touchdown
4:37 PM CDT (21:37 UTC)
Lifted
4:44 PM CDT (21:44 UTC)
On the ground
7 minutes
Path length
1.8 miles (3.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Christian County
Touchdown point
39.458, -89.336
Lift-off point
39.440, -89.310
Record number
1805151537-01

The damage survey

2 damage points were recorded along this path by NWS ILX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • End of landspout tornado on video

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A stationary frontal boundary extending across south-central Illinois provided the focus for thunderstorm development during the afternoon and evening of May 15th. One supercell formed in Christian County and produced an EF-0 tornado east of Palmer. A second supercell developed further east in Moultrie County, then tracked eastward to the Indiana border producing sporadic wind damage and hail as large as golf balls.

A tornado touched down in an open field 3.7 miles east of Palmer at 4:37pm CDT. The tornado traveled southeastward, then dissipated about 5.2 miles east-southeast of Palmer at 4:44pm CDT. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 15, 3:01 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 15, 3:01 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
301 PM CDT Tue May 15 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 300 PM CDT Tue May 15 2018

A cold front was pushing south toward I-70 at mid afternoon, and
will push through southeast IL late this afternoon, getting south
of highway 50 by 00z/7 pm. Isolated showers and thunderstorms
were north of the front over central IL, with locally heavy rains
between Springfield and Decatur and east of Greenview in eastern
Menard county. Some instability behind front with LAPS showing
CAPES of 1000-1800 J/kg southeast of the IL river and north of
I-70 with fairly moist dewpoints in the mid to upper 60s, while
0-6 km bulk shear is 25-35 kts, highest over northern CWA. SPC
day1 has marginal risk of severe hail and winds se of IL river
rest of this afternoon through 00Z/7 pm.

CAM models show isolated to scattered convection shifting into
southeast IL by early evening and then diminishing late evening
and overnight as frontal boundary pushes south of IL. Could be
some patchy fog overnight in southeast IL per HRRR model, but
with mostly cloudy skies prevailing there overnight, think this
would limit fog formation despite lingering low level moisture and
lighter winds. Lows overnight range from mid 50s from Peoria north
to the mid 60s southeast of I-70.

Continued a slight chance of showers and thunderstorms in
southeast IL on Wed due to lingering moisture behind the front.
Also have a weak upper level low/trof over se IA/ne MO Wed
afternoon and this could develop isolated convection further north
over MS river valley Wed afternoon. Highs Wed in the lower 80s.
Less humid over central IL with dewpoints in the 50s, while
dewpoints in the low to mid 60s in southeast IL.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 300 PM CDT Tue May 15 2018

Summertime weather pattern looks to continue through early next
week across central and southeast IL, as temperatures remain above
normal along with periodic chances of showers and thunderstorms,
though most of the time it will be dry. Isolated shower or
thunderstorm possible in southern 6 counties Wed evening,
otherwise dry over CWA Wed night. Lows Wed night in the upper 50s
and lower 60s, mildest in southern counties. The weak 576 dm 500
mb low drifting slowly over west central IL Thu could develop
isolated convection again over southeast IL and near MS river
valley in sw IL Thu afternoon. Highs Thu in the low to mid 80s and
dewpoints in the mid 50s to lower 60s, highest in southeast IL.

Carried isolated showers and thunderstorms in eastern IL on Friday
especially Fri afternoon when chance pops near the IN border/Wabash
river. This due to weak upper level low moving into west central
IN by Fri afternoon. Highs 80-85F on Friday and dewpoints in the
upper 50s and lower 60s. Isolated convection could linger near the
Wabash river valley early fri evening, otherwise dry Friday night
through Sat morning. A warm day in the mid to upper 80s Saturday
with a few spots like Springfield approaching 90F with ssw winds.
Have 20-30% chance of showers and thunderstorms over the IL river
valley Sat afternoon, especially late, and into Sat evening. Good
chance of showers and thunderstorms spreads east over CWA
overnight Sat night into Sunday as a cold front pushes se from
upper Midwest through IL. Chance of showers and thunderstorms
diminish from nw to se during Sunday night. Weak high pressure
building into the Great Lakes by Monday to return a bit cooler and
drier conditions. Highs Sunday range from 75-80F northern CWA to
mid 80s in southeast IL. Highs Monday of 75-80F over central IL
and around 80F in southeast IL. Temps modify back up on Tue with
highs in the low to mid 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1255 PM CDT Tue May 15 2018

A cold front pushing southward toward I-70 early this afternoon,
will push through southeast IL during rest of the afternoon.
Isolated to scattered convection still lingers behind the cold
front as far north as PIA where fairly moist dewpoints still in
the 60s. Latest CAM models like latest HRRR run continue to show
this convection spreading east across central IL during the
afternoon especially along I-74. MVFR conditions possible at times
with this isolated to scattered convection. Mid level clouds
linger tonight though may scatter out northern TAFs by overnight.
Winds have been shifting to the NE early this afternoon behind the
front along I-74 and have increased to 10-15 kts, while lighter
north winds of 5-9 kts at DEC and SPI. Winds to turn NE soon at
DEC and SPI too and increase a bit more during the afternoon.
Winds to be mainly ne tonight into midday Wed at 5-10 kts. Some
light fog could develop overnight south of I-72 and kept out of
the central IL tafs.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 15, 3:07 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Tue May 15 2018

ILZ027>031-036-037-041-161100-
Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

A few thunderstorms will continue through this afternoon, south of
the Illinois River. These are not expected to become severe.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-047-049-050-161100-
Cass-Morgan-Schuyler-Scott-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will continue into this evening. While a few of
the storms may produce heavy rain, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>057-061-161100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will continue into the evening, some producing
heavy rain. A few stronger storms this afternoon may produce hail,
and areas east of I-57 may see damaging wind gusts. However, any
severe weather is not expected to be widespread.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through about 7 pm.

ILZ062-063-066>068-071>073-161100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
307 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT...

Scattered storms will be possible through this evening. A few
stronger storms this afternoon may produce hail and damaging wind
gusts. However, any severe weather is not expected to be
widespread.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered storms will remain possible Wednesday, but severe
weather is not expected.

The chance for storms returns to the area this weekend, with the
best chances Saturday night. At the current time, severe weather
is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through sunset.

Geelhart

In the hours before

Special weather statement, May 15, 3:12 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Lincoln IL
312 PM CDT TUE MAY 15 2018

ILZ042-048-051-152100-
Logan-Sangamon-Menard-
312 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MENARD...
SOUTHWESTERN LOGAN AND NORTHEASTERN SANGAMON COUNTIES UNTIL 400 PM
CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamsville, or 12 miles north of Springfield, moving southeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Sherman, Rochester, Riverton, Williamsville,
Mechanicsburg, Elkhart, Grandview, Spaulding, Dawson, Buffalo, Clear
Lake, Cantrall and Fancy Prairie.

This includes the following highways...
 Interstate 55 between mile markers 97 and 114.
 Interstate 72 between mile markers 103 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3998 8970 4005 8952 3984 8933 3973 8957
TIME...MOT...LOC 2012Z 332DEG 15KT 3995 8959

Geelhart
Special weather statement, May 15, 3:24 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Lincoln IL
324 PM CDT TUE MAY 15 2018

ILZ053-054-152100-
Macon-Moultrie-
324 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MOULTRIE AND
SOUTHEASTERN MACON COUNTIES UNTIL 400 PM CDT...

At 323 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mount Zion to near Macon. Movement was
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Decatur, Mount Zion, Bethany, Long Creek, Macon, Lovington, Dalton
City, Boody, Hervey City, Lake City, Elwin and Decatur Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3958 8880 3959 8881 3966 8881 3965 8893
      3974 8910 3986 8893 3981 8874 3979 8874
      3979 8871 3976 8859
TIME...MOT...LOC 2023Z 286DEG 13KT 3980 8889 3970 8905

Geelhart
Local storm report, May 15, 3:40 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
340 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HEAVY RAIN       4 W WARRENSBURG         39.93N 89.14W
05/15/2018  M2.30 INCH       MACON              IL   PUBLIC

            WATER RUNNING OVER PARK ROAD IN NORTHWEST MACON COUNTY.
            REPORT RELAYED BY TV MEDIA.

&&

07
Local storm report, May 15, 4:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
428 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             BETHANY                 39.64N 88.74W
05/15/2018  M1.75 INCH       MOULTRIE           IL   LAW ENFORCEMENT

&&

25
Local storm report, May 15, 4:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
430 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 ESE BETHANY           39.62N 88.67W
05/15/2018                   MOULTRIE           IL   LAW ENFORCEMENT

            TREE LIMBS...POWER LINES...AND POWER POLES DOWN BETWEEN
            BETHANY AND SULLIVAN

&&

25

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

9.6 hours before the tornado, 99 km from the path. May 15, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 19 joules per kilogram, CIN -285, lifted condensation level 1063 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 15 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-285 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
15 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

2.4 hours after it, 99 km from the path. May 16, 2018.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 50 joules per kilogram, CIN -44, lifted condensation level 1126 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -37 square meters per square second, 0 to 6 km bulk shear 29 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-44 J/kg
Surface CAPE
185 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Taylorville (TAZ), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Lincoln radar (KILX), 78 km away, was scanning. The volume nearest the touchdown began at 21:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 15, 2018

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 152:29 PM EDTEF1Ulster, NY4.3175
May 153:05 PM EDTEF1Wayne, PA0.225$50,000
May 153:44 PM EDTEF1Northwest Hills Planning Region, CT0.7175
May 153:52 PM EDTUnratedNorthwest Hills Planning Region, CT0.4100
May 154:15 PM EDTEF1Cumberland, PA0.140$3,000
May 154:16 PM EDTEF0Orange, NY0.6501$50,000
May 154:29 PM EDTEF2Putnam, NY1.2100$250,000
May 154:32 PM EDTEF1Putnam, NY2.975$100,000
May 154:53 PM EDTEF1South Central Connecticut Planning Region, CT3.7400$100,000
May 155:01 PM EDTEF1South Central Connecticut Planning Region, CT7.4600$100,000
May 156:21 PM CDTEF0Greene, IL0.950

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.